Professor
Ph.D. UC Berkeley, 1986 Industrial Engineering & Operations Research

4187 Etcheverry Hall
E-mail: rrighter(at)ieor.berkeley.edu

Personal Homepage: http://ieor.berkeley.edu/~rrighter

Curriculum Vitae: http://ieor.berkeley.edu/~rrighter/Rhonda_cv.pdf

Biography

Professor Rhonda Righter is a Professor and past Chair of the Department of Industrial Engineering and Operations Research at the University of California, Berkeley. Before coming to Berkeley she taught at the Leavey School of Business at Santa Clara University. Her PhD is in Industrial Engineering and Operations Research from UC Berkeley, her BS is in applied math and business from Carnegie Mellon. Her primary research and teaching interests are in the general area of stochastic modeling and optimization, especially as applied to service, manufacturing, telecommunications, and grid computing systems. She is an associate editor for the Journal of Scheduling. She formerly served on the editorial boards of Management Science, Operations Research, Operations Research Letters, and Queueing Systems. She is the past (founding) Chair of the Applied Probability Society of INFORMS.               

Research

Stochastic Modeling and Optimization, with Applications to Service and Manufacturing Systems, Computer and Internet Communications, Grid Computing, and Telecommunications.

Publications

  • O. Akgun, R. Righter, and R. Wolff, "Multiple Server System with Flexible Arrivals," Advances in Applied Probability, to appear, 2011.
  • O. Akgun, R. Righter, and R. Wolff, "Understanding the Marginal Impact of Customer Flexibility," Queueing Systems, to appear, 2011.
  • R. Righter, "The Stochastic Sequential Assignment Problem with Arrivals,"Probability in the Engineering and Informational Sciences, to appear, 2011.
  • O. Akgun, R. Righter, and R. Wolff , "The Power of Partial Power of Two Choices," ACM SIGMETRICS, San Jose, June, 2011 (refereed conference paper).
  • J.-H. Kim, H.-S. Ahn and R. Righter, "Managing Queues with Heterogeneous Servers," Journal of Applied Probability, vol. 48, pp. 435-452, 2011.
  • R.Righter, "Stochastic Comparison of Discounted Rewards," Journal of Applied Probability, vol. 48, pp. 293-294, 2011.
  • S. Aalto, U. Ayesta and R. Righter "Properties of the Gittins index with application to optimal scheduling," Probability in the Engineering and Informational Sciences, vol. 25, pp. 269–288, 2011.
  • Y. Kim, R. Wolff and R. Righter, "Grid scheduling with NBU service times," Operations Research Letters, vol. 38, pp. 502-504, 2010.
  • Y. Kim, R. Wolff and R. Righter, "Job Replication on Multi-server Systems," Advances in Applied Probability, vol. 41, pp. 546-575, 2009.
  • S. Aalto, U. Ayesta and R. Righter "On the Gittins Index in the M/G/1 Queue, "Queueing Systems: Theory and Applications (special Erlang Centennial issue), vol. 63, pp. 437-458, 2009.
  • R. Righter, M. Shaked and J.G. Shanthikumar, "Intrinsic Aging and Classes of Nonparametric Distributions," /Probability in the Engineering and Informational Sciences, vol. 23, pp. 1-20, 2009.
  • J.-H. Kim, H.-S. Ahn and R. Righter, "Optimal Production Policies with Multistage Stochastic Leadtimes," /Probability in the Engineering and Informational Sciences, vol. 23, pp. 515-543, 2009.
  • N.T. Argon, S. Ziya and R. Righter, "Scheduling Impatient Jobs in a Clearing System with Insights on Patient Triage in Mass Casualty Incidents," Probability in the Engineering and Informational Sciences, vol. 22, pp. 301-332, 2008.
  • News article: Engineering Better Disaster Relief
  • G. Koole and R. Righter, "Resource Allocation in Grid Computing," Journal of Scheduling, vol. 11, pp. 163-174, 2008.
  • H.-S. Ahn and R. Righter, "Dynamic Load Balancing with Flexible Workers," Advances in Applied Probability, vol. 38, pp. 621-642, 2006.
  • "Staffing Decisions for Heterogeneous Workers," co-authored with H.-S. Ahn and J.G. Shanthikumar, Mathematical Methods of Operations Research, to appear, 2005.
  • "The Effect of Service Time Variability on Maximum Queue Lengths in Batch M/G/1 Queues," co-authored with M. Nuyens and G. Koole, Journal of Applied Probability, to appear, 2005.
  • "Multi-actor Markov Decision Processes," co-authored with H.-S. Ahn, Journal of Applied Probability, to appear, 2005.
  • "Bandwidth Allocation in a Wireless Broadcast System," co-authored with A. Celik and S. Nahmias, International Journal of Information Technology & Decision Making, vol. 2, pp. 629-640, 2003.
  • "Characterizing Losses During Busy Periods in Finite Buffer Systems," co-authored with E. Pek and C. Xia, Journal of Applied Probability, vol. 40, pp. 242-249, 2003.
  • "Optimal Maintenance and Operation of a System with Backup Components," Probability in the Engineering and Informational Sciences, vol. 16, pp. 339-349, 2002.
  • "Scheduling in Multiclass Networks with Deterministic Service Times," Queueing Systems: Theory and Applications, vol. 41, pp. 305-320, 2002.
  • "Optimal Transmission Policies for Noisy Channels," co-authored with G. Koole and Z. Liu, Operations Research, vol. 49, pp. 892-899, 2001.
  • "The Impact of Cell Dropping Policies in ATM Nodes," co-authored with Z. Liu, Operations Research, vol. 41, pp. 66-78, 2001.
  • "Optimal Ordering of Operations in a Manufacturing Chain," co-authored with J. G. Shanthikumar, Operations Research Letters, vol. 29, pp. 115-122, 2001.
  • "A Stochastic Batching and Scheduling Problem," co-authored with G. Koole, Probability in the Engineering and Informational Sciences, vol. 15, pp. 465-479, 2001.
  • "Optimal Parallel Processing of Random Task Graphs," co-authored with Z. Liu, Journal of Scheduling, vol. 4, pp. 139-156, 2001.
  • "Expulsion and Scheduling Control for Multiclass Queues with Heterogeneous Servers," Queueing Systems: Theory and Applications, vol. 34, pp. 289-300, 2000.
  • "Scheduling of an Input-Queued Switch to Achieve Maximal Throughput," co-authored with E. Altman and Z. Liu, Probability in the Engineering and Informational Sciences, vol. 14, pp. 327-334, 2000.